A recent clinical trial
evaluated the effects of anti-depressant medication on the emotional well-being of patients.
Depression is a common mental illness that negatively affects how you feel, think, and act. It causes feelings of sadness and a loss of interest in activities you once enjoyed, and can lead to a variety of emotional and physical problems that decrease your ability to function normally at work and home.
Fortunately, depression is a treatable disease, and there are many different medications available, such as bupropion and selective serotonin reuptake inhibitors (SSRIs). However, there is a growing concern that these medications cause a side effect called emotional blunting.
Emotional blunting is a phenomenon where a person experiences a reduction in their ability to feel emotions, including both positive and negative emotions. People who experience emotional blunting may feel numb or flat and have difficulty feeling joy or sadness. Although this condition can be a manifestation of depression, some people suspect that it may be a side effect of anti-depressant drugs. However, strong clinical evidence is lacking on this topic.
In a bid to rectify this deficiency, three separate clinical trials were conducted for 8 weeks involving 1664 participants. They were divided into two groups, one group was given bupropion or an SSRI while the other group received a placebo. At the end of 8 weeks, the patients were assessed for the presence of emotional blunting by asking them about their “inability to feel” symptoms.
The results of the clinical trials suggested that both groups had an improvement in their emotional symptoms. Only a minority of participants (≤6%) experienced more emotional blunting post-treatment compared to earlier, and there were no significant differences between the treatment groups.
These results indicate that the risk of emotional blunting was similar regardless of whether the patients received bupropion, an SSRI, or a placebo. This emphasizes that the inability to experience emotions in these depressed patients was likely a symptom of the disease itself rather than the medication.
In conclusion, this clinical research has found that emotional blunting is a residual symptom of depression and is not caused by anti-depressant medications such as bupropion or SSRIs. It can be said with assurance that these medications are both safe and effective in treating patients with depression. However, it is important to consult your doctor before taking any medications for depression.